Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 16, 2013Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2013, 3:39 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 3:39 PM MST (22:39 UTC)
Expired
Jul 16, 2013, 4:00 PM MST
In force
21 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS55 KFGZ 162239
SVRFGZ
AZC005-025-162300-
/O.NEW.KFGZ.SV.W.0013.130716T2239Z-130716T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
339 PM MST TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILEPOST 155 ON I-40...OR 10 MILES WEST OF
  WILLIAMS...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 355 ON SR 89 BY 400 PM MST...

LAT...LON 3504 11224 3510 11254 3530 11243 3526 11222
TIME...MOT...LOC 2238Z 013DEG 15KT 3520 11235

$$

DJO
1 follow-up statement
783 
WWUS55 KFGZ 162255
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST TUE JUL 16 2013

AZC005-025-162304-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-130716T2300Z/
YAVAPAI AZ-COCONINO AZ-
355 PM MST TUE JUL 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO AND NORTH
CENTRAL YAVAPAI COUNTIES WILL EXPIRE AT 400 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN. 
EXPECT FLOWS THROUGH AREA STREAMS AND WASHES.

LAT...LON 3504 11224 3510 11254 3530 11243 3526 11222
TIME...MOT...LOC 2254Z 013DEG 15KT 3513 11237

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:15 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 16, 3:15 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST TUE JUL 16 2013

.SYNOPSIS...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER MUCH
OF NORTHERN ARIZONA WILL BE ABLE TO PRODUCE LOCALLY HEAVY RAIN DUE
TO A VERY MOIST AIR OVER THE AREA THROUGH WEDNESDAY. FOR THURSDAY
THROUGH THE WEEKEND...MONSOON MOISTURE WILL REMAIN ENTRENCHED OVER
ARIZONA WITH A CHANCE OF THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...LOW PRESSURE OVER NEW MEXICO CONTINUES TO MOVE
WESTWARD TOWARD AZ...BRINGING DRIER AND MORE STABLE NORTHEASTERLY
FLOW INTO THE NORTHEAST CORNER OF THE STATE. MEANWHILE...MOIST
SOUTHERLY FLOW CONTINUES IN WESTERN PORTIONS OF THE STATE...WITH A
MORE UNSTABLE ATMOSPHERIC PROFILE. ANTICYCLONIC UPPER TROPOSPHERIC
FLOW OVER NORTHWEST AZ APPEARS TO HAVE BEEN ABLE TO ENHANCE
CONVECTIVE LIFT SOMEWHAT. IN COMBINATION WITH A MOIST BOUNDARY
LAYER...THIS HAS LED TO EFFICIENT RAIN PROCESSES. THIS BASIC PATTERN
SHOULD SHIFT SLIGHTLY WESTWARD FOR WEDNESDAY...LEADING TO SOMEWHAT
LESS THUNDERSTORM ACTIVITY OVER THE EASTERN MOGOLLON RIM AND WHITE
MOUNTAINS.

FOR THURSDAY THROUGH THE NEXT SEVERAL DAYS...EASTERLY FLOW WILL KEEP
MOISTURE ENTRENCHED OVER ARIZONA WITH A CHANCE OF THUNDERSTORMS
AND SHOWERS EACH DAY.

&&

.AVIATION... FOR THE 00Z PACKAGE...SCT TO NUMEROUS TSRA WILL
CONTINUE THROUGH 03Z THEN DECREASE. MORE STORMS WILL DEVELOP AFTER
18Z. IFR/MVFR CONDITIONS ARE POSSIBLE IN ANY SHOWER/THUNDERSTORM
ACTIVITY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIR MASS WILL REMAIN OVER ARIZONA THROUGH
THURSDAY WITH SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHTLY BELOW
AVERAGE TEMPERATURES ARE EXPECTED.

FRIDAY THROUGH SUNDAY...A MOIST EASTERLY FLOW WILL BE OVER ARIZONA
GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 16, 4:07 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 AM MST TUE JUL 16 2013

AZZ004>018-037>040-170715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
407 AM MST TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. STRONGER STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN WITH THE
HIGHEST THREAT EXTENDING ACROSS THE GENERAL AREA FROM PRESCOTT
NORTHWARD TO FLAGSTAFF AND THE GRAND CANYON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE WILL REMAIN IN PLACE WITH SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING INTO NEXT WEEK.

In the hours before

Local storm report, Jul 16, 10:03 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          WINSLOW                 35.03N 110.71W
07/15/2013                   NAVAJO             AZ   PUBLIC

            SEVERAL PEOPLE REPORTED SEEING A TORNADO TOUCH DOWN
            OVER WINSLOW CITY PARK. NO DAMAGE WAS REPORTED.

&&

EVENT NUMBER FGZ1300038

MAS
Local storm report, Jul 16, 11:15 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     LIGHTNING        8 NNE GRAND CANYON AIRP 36.05N 112.10W
07/15/2013                   COCONINO           AZ   PARK SERVICE

            *** 4 INJ *** LIGHTNING STRUCK NEAR MATHER POINT ON THE
            SOUTH RIM OF THE GRAND CANYON. FOUR PEOPLE WERE INJURED.

&&

EVENT NUMBER FGZ1300039

MAS
Local storm report, Jul 16, 1:43 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       FLAGSTAFF               35.19N 111.62W
07/16/2013  E3.00 INCH       COCONINO           AZ   FIRE DEPT/RESCUE

            WATER AND DEBRIS OVER OFFENHAUFER DRIVE AND HIGHWAY 89.
            STILL PASSABLE. ROAD CREWS ON THE WAT TO CLEAR DEBRIS.

&&

EVENT NUMBER FGZ1300040

MAS
Local storm report, Jul 16, 1:43 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       FLAGSTAFF               35.19N 111.62W
07/16/2013  E3.00 INCH       COCONINO           AZ   FIRE DEPT/RESCUE

            WATER AND DEBRIS OVER OFFENHAUFER DRIVE AND HIGHWAY 89.
            STILL PASSABLE. ROAD CREWS ON THE WAY TO CLEAR DEBRIS.

&&

EVENT NUMBER FGZ1300040

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:39 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo111 min
Jul 16, 12:18 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Jul 16, 12:38 PM MSTAreal Flood AdvisoryFGZCoconino112 min
Jul 16, 12:49 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 16, 2:41 PM MSTAreal Flood AdvisoryFGZCoconino109 min
Jul 16, 3:29 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.